Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 3, 2011Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2011, 4:53 PM MDT for Chouteau County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 4:53 PM MDT (22:53 UTC)
Expired
Aug 3, 2011, 6:00 PM MDT
In force
67 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS85 KTFX 032253
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT WED AUG 3 2011

MTZ012-013-040000-
CASCADE MT-CHOUTEAU MT-
453 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 600 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HIGHWOOD...OR 18 MILES EAST OF
GREAT FALLS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HIGHWOOD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4782 11033 4745 11025 4746 11101 4767 11108
TIME...MOT...LOC 2253Z 258DEG 17KT 4756 11090

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:36 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 2:36 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT WED AUG 3 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY...MOIST AND UNSTABLE SOUTHWEST TO WESTERLY
FLOW ALOFT WILL CONTINUE ACROSS THE AREA TONIGHT AND THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED YET AGAIN AND ARE
MOVING ACROSS SOUTHWEST AND SOUTHERN PORTIONS OF CENTRAL MONTANA.
ONE OF THESE STORMS HAS ALREADY PRODUCED ONE INCH HAIL AT MONTANA
CITY. IT APPEARS THAT DEWPOINTS AT HELENA AND THE SURROUNDING AREA
ARE ANOMALOUSLY HIGH THEREBY SUPPORTING THE LARGE HAIL WHILE
ELSEWHERE AROUND THE CWA DEWPOINTS ARE MUCH LOWER AND SHOULD
SUPPORT MAINLY GUSTY WINDS WITH ONLY SMALL HAIL EXPECTED. BY
THURSDAY AFTERNOON SHORTWAVE ENERGY SHOULD SPIN OFF THE MAIN UPPER
LEVEL TROUGH CURRENTLY LOCATED ALONG THE PACIFIC NORTHWEST COAST.
THIS ENERGY IS EXPECTED TO MOVE INTO SOUTHWEST MONTANA BY 00Z
FRIDAY AND WILL GRADUALLY MOVE FROM SOUTHWEST TO NORTHEAST ACROSS
MY FORECAST AREA REACHING NORTHEAST MONTANA AROUND 00Z SATURDAY.
WITH THE ADDITION OF THIS UPPER LEVEL ENERGY THE CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO INCREASE ACROSS MY ENTIRE
FORECAST AREA. TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES ON
THURSDAY BUT ARE EXPECTED TO FALL TOWARD AVERAGE ON FRIDAY AS CLOUD
COVER AND SHOWERS KEEP THE AIRMASS A BIT COOLER. MPJ

FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED
DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE
FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF
PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL
ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT
REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL
INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND
THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE
AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE
DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE
EXPECTED. MLS

&&

.AVIATION...
UPDATED 1800Z.
A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO
BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND
EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION
EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT
KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL
DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY
WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  86  58  83 /  20  20  30  40
CTB  50  82  51  81 /  10  10  20  30
HLN  55  88  56  84 /  30  30  40  40
BZN  50  87  51  83 /  30  30  40  30
WEY  39  76  39  73 /  20  30  50  40
DLN  49  81  51  79 /  30  40  50  30
HVR  54  88  57  84 /  10  10  20  40
LWT  54  84  56  77 /  40  20  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MDT WED AUG 3 2011

MTZ008>015-044>055-040945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
342 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 2:43 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     4 S WINSTON             46.42N 111.66W
08/03/2011  M51 MPH          BROADWATER         MT   MESONET

            51 MPH WIND GUST NEAR THE SILOS RECREATION AREA...ALONG
            WITH HEAVY RAIN.

&&

BRUSDA
Special weather statement, Aug 3, 3:29 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT WED AUG 3 2011

MTZ050-051-032230-
FERGUS MT-JUDITH BASIN MT-
329 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
CENTRAL FERGUS COUNTIES UNTIL 430 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF STANFORD...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   COFFEE CREEK...
   DENTON...
   DANVERS...
   HILGER...
   CHRISTINA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4738 10913 4705 10916 4718 11030 4736 11027
TIME...MOT...LOC 2129Z 276DEG 33KT 4726 11014

COULSTON
Local storm report, Aug 3, 4:01 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/03/2011  E0.25 INCH       CASCADE            MT   PUBLIC

            HAIL SLIGHTLY LARGER THAN PEAS.

&&

NJL
Special weather statement, Aug 3, 4:13 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT WED AUG 3 2011

MTZ050-032315-
JUDITH BASIN MT-
413 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
515 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GEYSER...OR 20 MILES WEST
OF STANFORD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GEYSER...
   STANFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4707 11011 4706 11064 4710 11065 4710 11076
      4718 11078 4724 11078 4734 11016
TIME...MOT...LOC 2214Z 262DEG 13KT 4716 11064

COULSTON
Special weather statement, Aug 3, 4:40 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MDT WED AUG 3 2011

MTZ012-014-054-032345-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-
440 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME
NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 545 PM
MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF WOLF CREEK...OR 19 MILES
SOUTHWEST OF CASCADE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LEWIS AND CLARK COUNTY...
  RURAL SOUTHWESTERN CASCADE COUNTY...
  RURAL NORTHWESTERN MEAGHER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4725 11139 4699 11129 4691 11195 4709 11201
TIME...MOT...LOC 2239Z 255DEG 14KT 4702 11185

COULSTON
Special weather statement, Aug 3, 4:53 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT WED AUG 3 2011

MTZ012-013-040000-
CASCADE MT-CHOUTEAU MT-
453 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 600 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HIGHWOOD...OR 18 MILES EAST OF
GREAT FALLS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HIGHWOOD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4782 11033 4745 11025 4746 11101 4767 11108
TIME...MOT...LOC 2253Z 258DEG 17KT 4756 11090

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:01 PM MDTSpecial Weather StatementTFXCascade44 min
Aug 2, 8:48 PM MDTSpecial Weather StatementTFXCascade42 min
Aug 3, 1:28 PM MDTSpecial Weather StatementTFXBroadwater32 min
Aug 3, 1:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark29 min
Aug 3, 2:30 PM MDTSevere Thunderstorm WarningTFXBroadwater45 min
Aug 3, 3:29 PM MDTSpecial Weather StatementTFXFergus61 min
Aug 3, 4:13 PM MDTSpecial Weather StatementTFXJudith Basin62 min
Aug 3, 4:40 PM MDTSpecial Weather StatementTFXCascade65 min
Aug 3, 5:11 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 3, 5:27 PM MDTSpecial Weather StatementTFXChouteau48 min
Aug 3, 5:29 PM MDTSpecial Weather StatementTFXChouteau31 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.